Author(s): Zuliani E, Zwahlen H, Gilliet F, Marone C
Drug rash with eosinophilia and systemic symptoms or DRESS syndrome is a distinct severe drug-induced hypersensitivity reaction characterized by skin rash, fever, eosinophilia and visceral involvement. The latter leads to a 10% mortality rate, with interstitial nephritis occurring in about 10% of the cases. The outcome is usually favorable after withdrawal of drug therapy; systemic corticosteroid therapy may hasten the recovery, although there are no data from prospective, randomized trials evaluating the efficacy of this approach. Administration of other immunosuppressive agents (cyclophosphamide, cyclosporine) has also been suggested. We report on a patient with vancomycin-induced DRESS syndrome with acute interstitial nephritis and hepatitis. There was no improvement after withdrawal of the offending agent and empiric corticosteroid use. After tapering the steroids, a five-day course of cyclosporine was followed by quick resolution of the skin rash and recovery of renal function. Cyclosporine could represent a treatment option in cases of severe visceral involvement such as persistent renal insufficiency that do not improve after discontinuation of the offending agent and administration of high doses of steroids.